Alert archive / Virginia / Special Weather Statements in 2018

Special Weather Statement, NWS Blacksburg, VA

June 13, 2018City of Roanoke, Virginia

NWS Blacksburg, VA issued this special weather statement at Jun 13, 2018, 3:21 PM EDT for City of Roanoke, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2018, 3:21 PM EDT (19:21 UTC)
Expired
Jun 13, 2018, 3:45 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA

County City of Roanoke, VA

The radar

The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

472 
WWUS81 KRNK 131921
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT WED JUN 13 2018

VAZ014-022-033-131945-
Franklin-Montgomery-Roanoke-
321 PM EDT WED JUN 13 2018

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ROANOKE...NORTHERN 
FRANKLIN AND EAST CENTRAL MONTGOMERY COUNTIES AND THE SOUTHEASTERN 
CITY OF ROANOKE...

Until 345 PM EDT 

At 320 PM EDT, radar indicated strong thunderstorms extending from 
near Shawsville to near Roanoke Mountain.
Movement was east at 15 mph.

Winds in excess of 40 mph and small hail are possible with these 
storms.

Locations impacted include...
Roanoke...
Christiansburg...
Boones Mill...
Shawsville...
and Bent Mountain.

Heavy rainfall is also occurring with these storms, and may cause 
localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 3724 7985 3722 7984 3723 7982 3721 7980
      3723 7978 3720 7978 3719 7972 3715 7970
      3716 7970 3708 7961 3707 7961 3707 8006
      3708 8011 3712 8013 3710 8020 3714 8038
      3723 8036 3725 7994
TIME...MOT...LOC 1920Z 288DEG 14KT 3719 8032 3718 7992 

$$

MBS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 13, 1:15 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 13, 1:15 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
115 PM EDT Wed Jun 13 2018

.SYNOPSIS...
High pressure weakens and shifts offshore today. A cold front will
approach the area late in the afternoon and cross late tonight into
Thursday, stalling across the Carolinas into Friday.
High pressure will build into the region in the wake of the
front through the start of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 100 PM EDT Wednesday...

Still anticipating scattered showers/storms this afternoon, the
majority of deeper convection developing west of the Blue Ridge.
Abundant cloud cover over the mountains will temper the diabatic
heating, thus lessening the intensity of the showers to some
degree. A pronounced shortwave trough over the central Great
Lakes will progress east towards Maine through Thursday
morning. This will aid in prefrontal convergence in addition to
freshening of the southwest winds across the area this
afternoon.

The synoptic models remain in decent agreement at 5h, and show
the shortwave and advancing surface front. The front is forecast
to enter the CWA tonight, briefly slowing across NC/VA
late tonight, as it becomes parallel to the upper weak flow.
Models hang onto a threat of showers/few storms into midnight,
with gradual diminishing toward dawn.

Expectation this afternoon is for more clouds than sun west of
the Blue Ridge and more sun than clouds east of the Blue Ridge.
This should boost temperatures into the 70s to lower 80s in the
mountains, to mid 80s foothills/piedmont/Roanoke area.

Tonight stays mild with most locations in the 60s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 305 AM EDT Wednesday...

Surface cold front will continue to push south Thursday deeper into
the Southeast States. High pressure will build southeast out of the
Ohio Valley into our region Thursday into Thursday night. This will
bring increasing amounts of sunshine with northwest winds advecting
drier air into the forecast area. Will keep the low pops for
convection across southern parts of the forecast area, as supported
by the Day 2 Convective outlook's general thunderstorm area. High
temperatures on Thursday will range from the lower 70s in the
mountains to the upper 80s in the piedmont. Removed the pops for
Thursday night as high pressure builds overhead. Low temperatures
Thursday night into Friday morning will vary from the mid 50s in the
mountains to the mid 60s in the piedmont.

High pressure continues to build east on Friday and suppresses the
moisture associated with the frontal boundary further south. The
upper trough axis slide off the coast allowing the ridge to build.
Can't rule out a late afternoon or evening shower or thunderstorm
for the Southwest mountains. However, most of the forecast area
should escape any rain threat. High temperatures Friday will be near
to slightly above the seasonal norms with readings from the mid 70s
in the northwest mountains to the mid 80s in the piedmont. Dry
weather is expected Friday night with low temperatures from the mid
50s in the west to the mid 60s in the east.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 345 PM EDT Tuesday...

The weather pattern remains largely stable through the weekend
as high pressure aloft builds across the central and eastern
CONUS. This will result in warming temperatures, but limit deep
convection to mainly the diurnal cycle where convergence along
the mountains may contribute to widely scattered late afternoon
and evening popup thundershowers. Temperatures aloft will be
gradually warming, flirting with the +20 to +22 deg C range at
850 MB by early next week. This will allow for an incremental
response to the surface temperature with highs likely to test
the mid-upper 80s in the mountain valleys, and lower-mid 90s for
the foothills and piedmont. The expectation is for a multi-day
string of warmth with temperatures averaging 10 degrees above
normal.

Models have various timing solutions with respect to the upper
ridge breaking down. The compromise seems to be mid-week, in
the Tuesday-Wednesday time when an upper trough moves into New
England. As the ridge breaks down, the combination of increasing
moisture and weakening subsidence will allow for greater shower
and thunderstorm coverage. There are also signs the tropics
will become a little more active with a tropical disturbance
to potentially dot the map over the Gulf of Mexico... see 5 day
tropical weather outlook from the National Hurricane Center for
details.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 100 PM EDT Wednesday...

Cold front over the Ohio Valley will approach the Mid-Atlantic
region this afternoon. This will freshen-up the low level
southwesterly winds this afternoon with gusts of 15 to 20 mph.
Abundant low level moisture over the mountains is expected to
morph into scattered showers and thunderstorms, but lacking any
significant organization. A more organized line of thunderstorms
will accompany the cold front as it pushes southeast across
PA/OH/IN. This organized line of thunderstorms will enter WV
this evening but is expected to fall apart as it passes over the
WV/VA mountains.

Will keep VCTS at all sites but LYH/DAN mainly in the 18-00z
time frame. Confidence is medium to high that storms will be
near all airports except in the east, where coverage looks
sparse.

Diurnal deep convection fades this evening, but will have to
monitor thunderstorms along front to see how far southeast they
progress tonight before dissipating.

Late tonight, expect some fog to form especially where it rains.
Confidence high enough to have dense fog at LWB, with MVFR to
IFR at BLF/BCB.

.Extended Aviation Discussion...

Front will be south of us Thursday, though close enough where
isolated storms could affect DAN.

High pressure will dominate our weather pattern Thursday night
and Friday. There is minimal potential for notable
precipitation. Late night and early morning mountain and river
valley MVFR fog valley fog is possible.

There could be isolated showers/storms over the weekend but high
pressure should keep it VFR most of the time, except for any
late night fog.

&&

.EQUIPMENT...
As of 155 PM EDT Tuesday...

The NOAA weather radio transmitter in Hinton, West Virginia that
is WXM72 and broadcasting at a frequency of 162.425 MHz is off the
air. Parts are on order to repair the transmitter, but there is
no known time of restoration. We apologize for any inconvenience.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...DS/WP
NEAR TERM...PM/WP
SHORT TERM...KK
LONG TERM...PM
AVIATION...PM
EQUIPMENT...DS
Hazardous weather outlook, Jun 13, 3:16 AM EDT, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
316 AM EDT Wed Jun 13 2018

VAZ007-009>014-018>020-022>024-034-035-045>047-WVZ042>044-507-508-
140730-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
316 AM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

A few storms that fire up this afternoon could become strong to
severe. Isolated damaging wind gusts are the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-140730-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania-
Halifax-Charlotte-
316 AM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 13, 2:43 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
243 PM EDT WED JUN 13 2018

VAZ022-131915-
Roanoke-
243 PM EDT WED JUN 13 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ROANOKE ...THE CITY OF
SALEM AND THE CITY OF ROANOKE...

Until 315 PM EDT

At 241 PM EDT, a developing strong thunderstorm was located over
Glenvar, moving southeast at 15 mph.

Winds in excess of 40 mph, heavy rainfall, and small hail are
possible with this storm.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Glenvar...
and Poages Mill.

This includes The following Location The Salem Fairgrounds.

LAT...LON 3729 7985 3726 7986 3724 7984 3721 7986
      3722 7987 3721 7988 3716 7991 3714 7996
      3714 7999 3715 7999 3715 8000 3717 8001
      3717 8005 3727 8018 3732 8011
TIME...MOT...LOC 1841Z 293DEG 15KT 3729 8012

MBS
Special weather statement, Jun 13, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT WED JUN 13 2018

VAZ014-022-033-131945-
Franklin-Montgomery-Roanoke-
321 PM EDT WED JUN 13 2018

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ROANOKE...NORTHERN
FRANKLIN AND EAST CENTRAL MONTGOMERY COUNTIES AND THE SOUTHEASTERN
CITY OF ROANOKE...

Until 345 PM EDT

At 320 PM EDT, radar indicated strong thunderstorms extending from
near Shawsville to near Roanoke Mountain.
Movement was east at 15 mph.

Winds in excess of 40 mph and small hail are possible with these
storms.

Locations impacted include...
Roanoke...
Christiansburg...
Boones Mill...
Shawsville...
and Bent Mountain.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3724 7985 3722 7984 3723 7982 3721 7980
      3723 7978 3720 7978 3719 7972 3715 7970
      3716 7970 3708 7961 3707 7961 3707 8006
      3708 8011 3712 8013 3710 8020 3714 8038
      3723 8036 3725 7994
TIME...MOT...LOC 1920Z 288DEG 14KT 3719 8032 3718 7992

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:43 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem32 min
Jun 13, 3:49 PM EDTSpecial Weather StatementRNKFranklin26 min
Jun 13, 4:15 PM EDTSevere Thunderstorm WarningRNKFranklin60 min
Jun 13, 4:21 PM EDTAreal Flood AdvisoryRNKFranklin3 hr
Jun 13, 4:26 PM EDTSpecial Weather StatementRNKCarroll, City of Galax64 min
Jun 13, 4:53 PM EDTSpecial Weather StatementRNKBedford37 min
Jun 13, 5:16 PM EDTSpecial Weather StatementRNKFranklin29 min
Jun 13, 5:18 PM EDTSpecial Weather StatementRNKCarroll42 min
Jun 13, 5:36 PM EDTSpecial Weather StatementRNKHalifax, Pittsylvania39 min
Jun 13, 5:38 PM EDTSpecial Weather StatementRNKFloyd37 min
Jun 13, 6:00 PM EDTSpecial Weather StatementRNKPatrick45 min
Jun 13, 6:15 PM EDTSpecial Weather StatementRNKFloyd15 min
Jun 13, 6:34 PM EDTSevere Thunderstorm WarningRNKFloyd41 min
Jun 13, 6:42 PM EDTAreal Flood AdvisoryRNKFloyd111 min

Nearby

Special Weather Statements in Virginia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.